Alert archive / Idaho / Flash Flood Warnings in 2021

Flash Flood Warning 10, NWS Boise, ID

August 1, 2021Elmore County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 1, 2021, 6:07 PM MDT for Elmore County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 6:07 PM MDT (00:07 UTC)
Expired
Aug 1, 2021, 9:00 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Elmore County, ID

The radar

The Boise radar (KCBX), 43 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WGUS55 KBOI 020007
FFWBOI
IDC039-020300-
/O.NEW.KBOI.FF.W.0010.210802T0007Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boise ID
607 PM MDT Sun Aug 1 2021

The National Weather Service in Boise has issued a

* Flash Flood Warning for...
  Central Elmore County in southwestern Idaho...

* Until 900 PM MDT.

* At 607 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Prairie, Danskin Peak and Arrowrock Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4364 11580 4365 11578 4365 11576 4364 11575
      4365 11575 4365 11574 4365 11573 4366 11573
      4367 11573 4366 11569 4364 11566 4351 11540
      4335 11556 4336 11560 4342 11574 4362 11581
      4363 11580 4363 11579

FLASH FLOOD...RADAR INDICATED

$$

ST
2 follow-up statements
140 
WGUS75 KBOI 020140
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
740 PM MDT Sun Aug 1 2021

IDC039-020300-
/O.CON.KBOI.FF.W.0010.000000T0000Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elmore ID-
740 PM MDT Sun Aug 1 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR CENTRAL ELMORE COUNTY...

At 740 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 0.5 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Prairie, Danskin Peak and Arrowrock Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4364 11580 4365 11578 4365 11576 4364 11575
      4365 11575 4365 11574 4365 11573 4366 11573
      4367 11573 4366 11569 4364 11566 4351 11540
      4335 11556 4336 11560 4342 11574 4362 11581
      4363 11580 4363 11579

FLASH FLOOD...RADAR INDICATED

$$

ST
173 
WGUS75 KBOI 020250
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
850 PM MDT Sun Aug 1 2021

IDC039-020300-
/O.EXP.KBOI.FF.W.0010.000000T0000Z-210802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elmore ID-
850 PM MDT Sun Aug 1 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
CENTRAL ELMORE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MDT for portions 
of south central Idaho, southwest Idaho and west central Idaho.

LAT...LON 4364 11580 4365 11578 4365 11576 4364 11575
      4365 11575 4365 11574 4365 11573 4366 11573
      4367 11573 4366 11569 4364 11566 4351 11540
      4335 11556 4336 11560 4342 11574 4362 11581
      4363 11580 4363 11579

$$

ST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:19 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 2:19 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boise ID
219 PM MDT Sun Aug 1 2021

.SHORT TERM...Tonight through Tuesday night...Deep monsoonal
moisture will remain in place over the region this afternoon
through early Monday. An upper level disturbance moving south to
north across the northern Rockies will combine with this moisture
to generate numerous showers and thunderstorms this afternoon and
evening. Short range model guidance along with satellite trends,
indicate that the majority of storm impacts will be over southwest
Idaho on a line from Boise to Twin Falls and areas to the north
and east from there. Storm hazards will include torrential rain,
gusty winds, and small hail. Localized flooding is definitely
possible in and around the strongest storms and a Flash Flood
Watch remains in effect for much of the area till midnight
tonight. The moisture axis is expected to drift eastward, with the
majority of storms moving into eastern Idaho by Monday
afternoon/evening. Lingering storms will be possible over the
Central Mountains and the Magic Valley. With all the clouds and
storms moving eastward temperatures will rebound upward
approaching and exceeding normal values both Monday and Tuesday.

.LONG TERM...Wednesday through Sunday...High pressure will build
strongly over the region Wednesday into early Thursday, before a
Pacific trough dives eastward into the region. Temperatures under
the ridge will be above normal Wednesday, with cooling Thursday
into Friday as the trough move in. There are strong indications
that this trough will spark another round of storms area-wide
Thursday afternoon and evening. Unsettled weather will continue
into the weekend with a series of Pacific systems forecast to move
inland.

&&

.AVIATION...Generally VFR, except IFR/MVFR in and around storms
through 03/04Z this evening. Storms may produce wind gusts to 40+
knots along with torrential rain, reducing visibilities and
obscuring terrain. Surface winds will generally be light and
variable except near storms, where erratic winds should be
expected. Conditions will improve area-wide after 04Z.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until midnight MDT tonight
     IDZ011-013-015-028>030-033.
OR...Flash Flood Watch until midnight MDT /11 PM PDT/ tonight
     ORZ061>063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....MC
AVIATION.....MC

In the hours before

Special weather statement, Aug 1, 1:11 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Boise ID
111 PM MDT Sun Aug 1 2021

IDZ016-030-012000-
Southern Twin  Falls County ID-Western Magic Valley ID-
111 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEROME...WEST
CENTRAL TWIN FALLS AND SOUTHEASTERN GOODING COUNTIES UNTIL 200 PM
MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hollister, or 18 miles southwest of Twin Falls, moving north at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hollister around 110 PM MDT.
  Magic Valley Regional Airport around 150 PM MDT.
  Twin Falls, Jerome, Filer and Buhl around 200 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 11463 4232 11486 4274 11477 4266 11437
TIME...MOT...LOC 1908Z 199DEG 15KT 4238 11471

JB
Special weather statement, Aug 1, 2:15 PM MDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Boise ID
215 PM MDT Sun Aug 1 2021

IDZ016-030-012115-
Southern Twin  Falls County ID-Western Magic Valley ID-
215 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR JEROME AND CENTRAL TWIN FALLS
COUNTIES UNTIL 315 PM MDT...

At 214 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Magic Valley Regional Airport, or near Twin
Falls, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Twin Falls, Jerome, Kimberly, Filer, Hansen, Hazelton, Eden,
Murtaugh, Rock Creek, Magic Valley Regional Airport, Minidoka
National Monument and Milner Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4251 11406 4243 11407 4241 11410 4242 11429
      4229 11429 4246 11471 4285 11459 4283 11437
      4281 11435 4281 11405 4276 11405 4276 11393
      4254 11393
TIME...MOT...LOC 2014Z 206DEG 31KT 4251 11449

JB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:36 PM MDTAreal Flood AdvisoryBOIGooding, Twin Falls3 hr

Nearby

Flash Flood Warnings in Idaho, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.